Alert archive / Alabama / Tornado Warnings in 2023

Tornado Warning 111, NWS Tallahassee, FL

December 10, 2023Dale County, Henry County, Alabama

NWS Tallahassee, FL issued this tornado warning at Dec 10, 2023, 1:22 AM CST for Dale County, Henry County, Alabama. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 10, 2023, 1:22 AM CST (07:22 UTC)
Expired
Dec 10, 2023, 2:00 AM CST
In force
38 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

Counties Dale County, AL, Henry County, AL

The radar

The Ft Rucker radar (KEOX), 26 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 10, 1:33 AM CSTTORNADO3 W Lawrenceville, ALHenry County Emergency Management reports several trees down on CR 117, CR 210, CR 29, along with damage to a shed on CR 29. Radar confirmed tornadic debris signature.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 10, 12:58 AM CSTTornado WatchSPC9 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 7.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2023-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2023-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

860 
WFUS52 KTAE 100722
TORTAE
ALC045-067-100800-
/O.NEW.KTAE.TO.W.0111.231210T0722Z-231210T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
122 AM CST Sun Dec 10 2023

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  Northeastern Dale County in southeastern Alabama...
  Northern Henry County in southeastern Alabama...

* Until 200 AM CST.
    
* At 122 AM CST, a tornado producing storm was located near
  Texasville, or 9 miles northwest of Abbeville, moving northeast at
  30 mph.

  HAZARD...Damaging tornado.

  SOURCE...Radar confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Dale and northern Henry Counties, including the
  following locations... Graball, Screamer, Clopton, Edwin,
  Scottsboro Crossroads, Lawrenceville, Abbeville Municipal A/P, and
  Roberts Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3160 8511 3157 8551 3162 8554 3162 8542
      3171 8542 3170 8522 3171 8521 3173 8521
TIME...MOT...LOC 0722Z 245DEG 27KT 3163 8540 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

58-REESE
2 follow-up statements
154 
WWUS52 KTAE 100728
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
128 AM CST Sun Dec 10 2023

ALC045-100737-
/O.CAN.KTAE.TO.W.0111.000000T0000Z-231210T0800Z/
Dale AL-
128 AM CST Sun Dec 10 2023

...THE TORNADO WARNING FOR NORTHEASTERN DALE COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 AM CST for southeastern
Alabama.

LAT...LON 3164 8514 3161 8539 3164 8541 3171 8542
      3170 8522 3171 8521 3173 8521
TIME...MOT...LOC 0727Z 247DEG 23KT 3165 8538 

$$

ALC067-100800-
/O.CON.KTAE.TO.W.0111.000000T0000Z-231210T0800Z/
Henry AL-
128 AM CST Sun Dec 10 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 AM CST FOR
NORTHWESTERN HENRY COUNTY...
        
At 127 AM CST, a confirmed tornado was located near Texasville, or 9
miles northwest of Abbeville, moving east at 25 mph.

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Scottsboro Crossroads, Lawrenceville, Screamer, and Edwin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3164 8514 3161 8539 3164 8541 3171 8542
      3170 8522 3171 8521 3173 8521
TIME...MOT...LOC 0727Z 247DEG 23KT 3165 8538 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

58-REESE
160 
WWUS52 KTAE 100752
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
152 AM CST Sun Dec 10 2023

ALC067-100801-
/O.EXP.KTAE.TO.W.0111.000000T0000Z-231210T0800Z/
Henry AL-
152 AM CST Sun Dec 10 2023

...THE TORNADO WARNING FOR NORTHWESTERN HENRY COUNTY WILL EXPIRE AT
200 AM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 800 AM CST for southeastern
Alabama.

Remember, a Tornado Warning still remains in effect for northeastern 
Henry County until 2:15 AM CST. 

LAT...LON 3164 8514 3161 8539 3164 8541 3171 8542
      3170 8522 3171 8521 3173 8521
TIME...MOT...LOC 0751Z 245DEG 27KT 3173 8519 

$$

58-REESE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Dec 9, 11:22 PM CST, 2 hours earlier.

Area forecast discussion, Dec 9, 11:22 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Tallahassee FL
1222 AM EST Sun Dec 10 2023

...New AVIATION...

.UPDATE...
Issued at 812 PM EST Sat Dec 9 2023

Widespread upper 60s dewpoints have overtaken the Florida
Panhandle and SE Alabama regions this evening, along with slightly
higher temperatures than forecast. To account for this trend,
dewpoints and temperatures, especially along the coastal strip
were increased 2-4 degrees. With scattered thunderstorms still
ongoing across this region PoPs were also significantly increased
as these showers and thunderstorms continue to push northward this
evening.

&&

.NEAR TERM...
(Through Sunday)
Issued at 334 PM EST Sat Dec 9 2023

The next system is still on track for late tonight into Sunday.
Large scale lift provided by the right entrance region of the upper
level jet along with at least some instability and shear will allow
for widespread showers and thunderstorms to cross the area from west
to east ahead of a cold front. The instability and shear combination
supports the marginal risk of severe storms from the Storm
Prediction Center for Sunday with the primary threats being brief
damaging wind gusts or a brief tornado or two. The low level jet may
strengthen just slightly to around 40 knots as it crosses the area,
with the eastern half of the area somewhat more favored for severe
weather.

In terms of rainfall, a widespread 1-3 inch rainfall is still
expected with the heaviest totals across the Florida zones. Some
localized heavier amounts could occur, which could result in
localized flooding. Thus, the WPC continues to outlook a marginal
risk of excessive rainfall for Sunday.

As the front crosses the area, temperatures will actually fall
during the day across the western zones behind the front. Southeast
Alabama will likely start the morning in the mid 60s and end the day
in the mid 50s with breezy northwest winds behind the front.

&&

.SHORT TERM...
(Sunday night through Wednesday)
Issued at 334 PM EST Sat Dec 9 2023

A chilly start to the week on Monday and Tuesday with below
average temperatures. Highs both days in the 50s to around 60
with winds around 10 to 15 mph adding a bit of chill to the
air. Lows on Monday morning in the low to mid-30s fall further
on Tuesday morning to within a few degrees of freezing away
from the gulf coast as high pressure settles into the region;
this part of the forecast has been fairly consistent since
last Wednesday and Thursday and is of high confidence. The
forecast variables and tools favor at least some patchy frost
mainly northwest of the FL Big Bend Tuesday morning. The
air mass gradually moderates with temperatures at or slightly
below normal by Wednesday. While cloudiness increase late
Tuesday into Wednesday as a southern stream shortwave moves
through, any precipitation would remain offshore at this
point, with dry weather expected Monday through Wednesday.

&&

.LONG TERM...
(Wednesday Night through Saturday)
Issued at 334 PM EST Sat Dec 9 2023

A more complex pattern evolves late this week into next weekend.
NWP models are struggling with handling the breakdown of a rex-
block over the western conus. This will dictate the amplitude and
timing of southern stream disturbances rippling through the flow.
Some of the ensembles bring rain into the region as soon as late
Thursday and Friday, while others hold off until Saturday and
Sunday. In particular, there is disagreement on the timing and
placement of low pres w/solutions varying from well inland over the
MS Valley to offshore over the gulf. That will certainly dictate
the placement of any potential severe weather or hydro concerns,
if any, both of which are too early to speculate on at this time.
The current forecast is basically a compromise, bringing in a
chance of precip to the FL counties on Fri, then to the rest of
the tri-state region this weekend. Given the cloud cover and
precip potential, temperatures favor close to average through
the period, although this is of lower confidence as well.

&&

.AVIATION...
(06Z TAFS)
Issued at 1219 AM EST Sun Dec 10 2023

LIFR conditions are forecast to spread over most of the area this
morning ahead of an approaching line of showers and storms.
Showers and storms are forecast to push into the western areas
a few hours before sunrise before continuing eastward throughout
the day. IFR to MVFR conditions are expected to remain in the wake
of the front with breezy northwest winds. Eventually conditions
return to VFR towards the tail end of the period.

&&

.MARINE...
Issued at 334 PM EST Sat Dec 9 2023

Southeast winds around high pressure over the southwest Atlantic
will clock around to southerly ahead of a strong cold front
tonight. This cold front will sweep across the waters on Sunday,
with winds clocking around to the northwest in the wake of the
cold front by Sunday night. Winds around 10 to 15 knots will
prevail ahead of the front through Sunday morning. A rapid onset
of gale-force northwest wind gusts is expected Sunday afternoon
and evening across the coastal waters in the wake of the cold
front. A gale warning is now in effect for all coastal waters.
Gales will subside Sunday night with winds remaining around 20
knots into early Monday afternoon. Offshore wave heights will
increase Sunday afternoon and peak around 5 to 8 feet Sunday
night into Monday. Winds will clock around to the northeast by
Tuesday, as high pressure settles over the mid-Atlantic, with
speeds continuing in the 15 to 20 knot range. While there is
uncertainty in the forecast for Wednesday and beyond, winds
may increase further to around 20 to 25 knots, especially if
low pressure develops southwest of the waters.

&&

.FIRE WEATHER...
Issued at 334 PM EST Sat Dec 9 2023

A wetting rain is expected across the area on Sunday. Thus, fire
weather concerns remain low at this time.

&&

.HYDROLOGY...
Issued at 334 PM EST Sat Dec 9 2023

Scattered showers and thunderstorms will lead to locally heavy
rainfall into early tonight mainly west of the Apalachicola and
Flint Rivers. The bulk of the rainfall and potential flooding
threat will focus late tonight into Sunday along and ahead of a
strong cold front, with multiple showers with embedded thunder-
storms moving across the region. A general 1 to 2 inches of
rainfall is forecast. Compared to yesterday, isolated higher
amounts are expected to be lower, in the 3 to 4 inch range,
mainly where activity trains across the same locations. This
would lead to poor drainage issues flooding and possibly some
isolated flash flooding in urban areas. Thus a marginal risk
of excessive rainfall per WPC across much of the tri-state
region. This amount of rainfall is not expected to lead to any
riverine flooding. Looking ahead, the next chance of rainfall
is expected to be late this week into next weekend again.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   69  38  56  35 / 100  50   0   0
Panama City   68  38  57  38 / 100  10   0   0
Dothan        65  34  55  32 / 100  20   0   0
Albany        66  35  55  31 / 100  50   0   0
Valdosta      70  38  56  34 / 100  70   0   0
Cross City    75  40  58  36 / 100  70   0   0
Apalachicola  68  40  56  41 / 100  40   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Monday evening for FLZ108-112-114-
     115.

GA...None.
AL...None.
GM...Gale Warning from 4 PM this afternoon to 1 AM EST Monday for
     GMZ730-755-765-775.

     Small Craft Advisory from 1 AM EST /midnight CST/ to 1 PM EST
     /noon CST/ Monday for GMZ730-750-752-755-765-770-772-775.

     Gale Warning from noon Sunday to midnight CST Sunday night for
     GMZ750-752-770-772.

&&

NEAR TERM...DVD
SHORT TERM...LF
LONG TERM....LF
AVIATION...Merrifield
MARINE...LF
FIRE WEATHER...DVD
HYDROLOGY...LF

In the hours before

Special weather statement, Dec 9, 7:38 PM CST, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
838 PM EST Sat Dec 9 2023

ALZ067-GAZ121-100215-
Henry AL-Clay GA-
838 PM EST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HENRY AND
NORTHWESTERN CLAY COUNTIES THROUGH 915 PM EST/815 PM CST/...

At 837 PM EST/737 PM CST/, Doppler radar was tracking a strong
thunderstorm near Fort Gaines, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fort Gaines, Days Crossroads, Shorterville, Walter F. George Lock And
Dam, Walter F George Lake, Standleys Store, Otho, Watson Crossroads,
Double Bridges, Moores Crossroads, Ricks Place, Pecan, Garnersville,
Screamer, Coates, Bagby State Park, Thomas Mill Creek, Jones
Crossing, Bethel, and Cotton Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3178 8508 3177 8507 3178 8496 3172 8496
      3171 8495 3168 8495 3167 8493 3166 8493
      3152 8509 3163 8526 3177 8516 3176 8513
      3177 8512 3178 8514
TIME...MOT...LOC 0137Z 217DEG 34KT 3164 8512

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

21-HANER
Special weather statement, Dec 9, 8:10 PM CST, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
910 PM EST Sat Dec 9 2023

GAZ120-122-100230-
Quitman GA-Randolph GA-
910 PM EST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN RANDOLPH AND
QUITMAN COUNTIES THROUGH 930 PM EST...

At 910 PM EST, Doppler radar was tracking a strong thunderstorm 8
miles east of Georgetown, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Springvale Station, Hatcher, Morris, Wire Bridge, Crossroads, and
Springvale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3197 8495 3195 8496 3194 8495 3194 8494
      3193 8494 3193 8492 3192 8491 3192 8481
      3193 8480 3192 8480 3192 8470 3193 8468
      3172 8493 3174 8496 3178 8496 3178 8501
      3184 8509 3198 8499
TIME...MOT...LOC 0210Z 219DEG 28KT 3184 8496

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

21-HANER
Local storm report, Dec 9, 8:27 PM CST, 4 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
927 PM EST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     Tstm Wnd Gst     2 ENE Ricks Place       31.78N 85.06W
12/09/2023  E51 MPH          Quitman            GA   Mesonet

            Measured wind gust from a UGA Mesonet site
            of 51 mph.

&&

EB
Special weather statement, Dec 9, 11:54 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1154 PM CST Sat Dec 9 2023

ALZ065-100630-
Coffee AL-
1154 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL COFFEE COUNTY THROUGH
1230 AM CST...

At 1153 PM CST, Doppler radar was tracking a strong thunderstorm near
New Brockton, or 9 miles southeast of Elba, moving northeast at 25
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Enterprise, Fort Novosel, New Brockton, Shell Army Field, Richburg,
Mixons Crossroads, Goodman, Tabernacle, Camp Alaflo Bsa, Turner
Crossroads, and Clintonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3120 8601 3126 8609 3152 8590 3141 8579
TIME...MOT...LOC 0553Z 224DEG 23KT 3130 8599

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

58-REESE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 7:50 PM CSTSevere Thunderstorm WarningTAEHenry25 min
Dec 9, 11:54 PM CSTSpecial Weather StatementTAECoffee36 min
Dec 10, 12:11 AM CSTAreal Flood AdvisoryTAECoffee, Geneva2 hr
Dec 10, 1:00 AM CSTSevere Thunderstorm WarningTAEDale, Henry30 min
Dec 10, 1:50 AM CSTTornado Warning Tornado observedTAEHenry25 min
Dec 10, 4:10 AM CSTSevere Thunderstorm WarningTAECoffee50 min
Dec 10, 6:20 AM CSTSpecial Weather StatementTAEHouston40 min
Dec 10, 6:35 AM CSTSpecial Weather StatementTAEHenry40 min
Dec 10, 6:36 AM CSTTornado WarningTAEHenry22 min

Nearby

Tornado Warnings in Alabama, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.